Nardil and Suicide

In clinical studies on Nardil and suicide, the medication appeared to increase suicidal thoughts or behavior when given to children and teenagers. Because of this, Nardil has only been approved for use in adults. People who have bipolar disorder or who have attempted suicide may be at an increased risk as well. Although there is no definite link between Nardil and suicide, your healthcare provider will typically monitor you carefully when first starting the drug.

Nardil and Suicide: An Overview

Nardil® (phenelzine sulfate) is a prescription medication used for the treatment of depression in adults. It is part of a group of medications called monoamine oxidase inhibitors (MAOIs). As with all antidepressants, there may be an increased risk of suicidal behavior when taking Nardil.

The FDA's Warning on Nardil and Suicide

The U.S. Food and Drug Administration (FDA) has issued a special warning about the risk of suicidal thinking and behavior with antidepressant use in children and teenagers. The warning was issued in response to concerns that antidepressants seemed to increase the risk of suicidal behavior in children and teenagers in clinical studies.
Although Nardil is not approved for use in children and teenagers, it may be used in an "off-label" fashion and prescribed to these groups.

Nardil and Suicide: Is There a Link?

In clinical studies, it did appear that there was a slightly increased risk of suicidal behavior in children and teenagers who took antidepressants. In one study, about 4 percent of children and teens taking an antidepressant had suicidal thoughts or behavior, compared to 2 percent of children and teens who were not taking an antidepressant. This study looked at all suicidal behavior, including suicides, attempted suicides, and thoughts about committing suicide. It is important to note that no one in the study actually committed suicide.
It is difficult to know for sure if antidepressants cause suicidal behavior. To make matters more confusing, depression itself can cause suicidal behavior. The bottom line is that you should report any signs of suicidal behavior to your healthcare provider, whether you are taking an antidepressant or not.
Certain people seem to be at higher risk for suicidal behavior while taking antidepressants. This includes people with bipolar disorder (or a family history of bipolar disorder) and people who have attempted suicide (or who have a family history of suicide attempts).
Healthy Pet, Healthy You

Nardil Medication

Referring Pages:
Terms of Use
Advertise with Us
Contact Us
About eMedTV
Privacy Policy
Copyright © 2006-2016 Clinaero, Inc.
eMedTV serves only as an informational resource. This site does not dispense medical advice or advice of any kind. Site users seeking medical advice about their specific situation should consult with their own physician. Click Terms of Use for more information.